Montana, 2021

Damaging Winds and High Wind in Montana, August 8, 2021

August 8, 2021 · NWS TFX · 4 events in 3 counties and zones

A strong cold front moved through the area, interacting with an unstable air mass that was in place ahead of it. This sparked strong thunderstorms along the front, which produced widespread wind gusts of 50+ mph and a few wind gusts over 58 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong cold front moved through the area, interacting with an unstable air mass that was in place ahead of it. This sparked strong thunderstorms along the front, which produced widespread wind gusts of 50+ mph and a few wind gusts over 58 mph. In addition, there were some strong winds along the front that were not caused by thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 8, 1:27 PM MST, 47 minutes earlier.

Area forecast discussion, Aug 8, 1:27 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
227 PM MDT Sun Aug 8 2021

.SYNOPSIS...
A strong cold front will continue to move eastward through the
region tonight. Expect a band of rain and thunderstorms to
accompany the cold front. Other than a few showers on Monday in
the Havre area, generally dry conditions are expected across the
area through the rest of the work week. Additionally,

&&

.DISCUSSION...
Tonight thru Monday...A strong cold front continues to move
eastward through the region. The most unstable air is generally
south of a line from Helena to White Sulphur Springs currently.
There is the potential that an isolated severe storm could develop
before 6 PM or so this evening, with the main threat being strong
wind gusts. Otherwise, the showers will generally decrease in all
areas by Midnight, except the Havre area, where it will continue
overnight. Overnight lows will get cold along the Rocky Mountain
Front and higher valleys of Southwest MT, with some locations
going below freezing. On Monday, expect scattered showers to be
slow to exit the Havre area, otherwise, the reminder of the region
will generally be dry, along with below normal temperatures.

Tuesday through Sunday...Expect a significant warming trend to
begin on Tuesday, with afternoon highs likely in the 90s by late
in the week or next weekend. Very little precipitation is expected
during the week, with a small potential for a few isolated
thunderstorms mainly on Friday and next Sunday. Note, kept
temperatures close to NBM, but did not go as high as the GFS per
it model error of high temperatures in urban areas. Brusda

&&

.AVIATION...
1150 AM MDT Sun Aug 8 2021 (08/18Z TAF period)

Main concern is the cold front moving from west to east across the
region this afternoon. IFR conditions are likely along the front,
along with areas of rain, especially over Central/North Central MT.
Some storms are also possible, some with brief strong wind gusts.
Conditions slowly improve after 06z tonight, but a few showers will
linger in the Havre area through 18z Monday. Some smoke moving into
Southwest MT, but overall visibility generally better than P6SM.
Mountains/passes will be obscured at times by clouds or smoke
through 12z Monday. Brusda

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.FIRE WEATHER...
The Red Flag Warning will continue for fire weather zone 118.
A cold front is moving through the zone now, with gusty winds and
lightning the main threat. Conditions should improve early this
evening as a wetting rain develops.

Looking ahead, expect mostly dry conditions and very warm
temperatures by later in the week. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  72  51  85 /  90  40   0   0
CTB  46  71  51  81 /  90  50   0   0
HLN  48  77  52  86 /  90  10   0   0
BZN  45  75  44  85 /  90  10   0   0
WYS  38  69  33  76 /  50   0   0   0
DLN  41  73  43  83 /  30   0   0   0
HVR  51  68  51  82 /  90  70  10   0
LWT  46  67  49  81 / 100  30   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight Gallatin National
Forest.

Red Flag Warning until 9 PM MDT this evening Deerlodge/Western
Beaverhead National Forest...Helena and Townsend Ranger
Districts of the Helena National Forest.

Red Flag Warning until 9 PM MDT this evening Eastern Beaverhead
National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Aug 8, 9:13 AM MST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1013 AM MDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     HEAVY RAIN       22 WNW BABB             48.96N 113.89W
08/08/2021  M1.28 INCH       GLACIER            MT   MESONET

            MESONET STATION GTOM8 19.7 NW LOGAN PASS.

0921 AM     HEAVY RAIN       8 SE EAST GLACIER PARK  48.36N 113.11W
08/08/2021  M0.72 INCH       GLACIER            MT   MESONET

            MESONET STATION DCRM8 DEEP CREEK RAWS.

0911 AM     HEAVY RAIN       SAINT MARY              48.74N 113.43W
08/08/2021  M0.70 INCH       GLACIER            MT   MESONET

            MESONET STATION SRYM8 SAINT MARY RAWS.

0930 AM     HEAVY RAIN       11 SW EAST GLACIER PARK 48.32N 113.35W
08/08/2021  M0.66 INCH       GLACIER            MT   MESONET

            MESONET STATION SUMM8 5.2 NE BLACKTAIL -
            RAILROAD ID.

0900 AM     HEAVY RAIN       4 NNW AUGUSTA           47.55N 112.43W
08/08/2021  M0.61 INCH       LEWIS AND CLARK    MT   MESONET

            MESONET STATION WLLM8 4.1 NW AUGUSTA.

0900 AM     HEAVY RAIN       5 SE BROWNING           48.51N 112.93W
08/08/2021  M0.51 INCH       GLACIER            MT   MESONET

            MESONET STATION SHBM8 5.2 SE BROWNING.

&&
Special weather statement, Aug 8, 12:26 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Great Falls MT
126 PM MDT Sun Aug 8 2021

MTZ008-014-015-052>055-082045-
Broadwater MT-Madison MT-Beaverhead MT-Jefferson MT-Gallatin MT-
Central and Southern Lewis and Clark MT-Meagher MT-
126 PM MDT Sun Aug 8 2021

...Strong gusty wind threat will increase through the afternoon
across portions of Lewis and Clark, Broadwater, Meagher, Madison,
Beaverhead, Jefferson, and Gallatin Counties...

At 122 PM MDT, Doppler radar was tracking thunderstorms developing
across the area and generally moving east. Wind gusts of around 40
mph will be common with these storms. Isolated to scattered wind
gusts of 50 to 55 mph may also occur.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bozeman, Helena, Dillon, Townsend, West Yellowstone, Boulder, White
Sulphur Springs, Sheridan, Virginia City, Henrys Lake, Lincoln,
Belgrade, East Helena, Three Forks, Manhattan, Whitehall, Ennis, Twin
Bridges, Lima and Pony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near area lakes, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4436 11285 4569 11394 4594 11351 4576 11339
      4563 11270 4575 11219 4623 11260 4662 11230
      4684 11280 4712 11279 4713 11183 4691 11179
      4705 11111 4670 11027 4619 11028 4619 11078
      4449 11110 4475 11139 4454 11148 4457 11229
TIME...MOT...LOC 1922Z 294DEG 42KT 4675 11242 4515 11354

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

HART
Special weather statement, Aug 8, 1:37 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Great Falls MT
237 PM MDT Sun Aug 8 2021

MTZ008-015-052-053-055-082200-
Broadwater MT-Madison MT-Beaverhead MT-Jefferson MT-Gallatin MT-
237 PM MDT Sun Aug 8 2021

...Strong gusty wind threat continues this afternoon across
Broadwater, Madison, Beaverhead, Jefferson and Gallatin Counties...

At 234 PM MDT, Doppler radar was tracking thunderstorms across the
area which were generally moving east. Wind gusts of around 40 mph
will be common with these storms. Isolated to scattered wind gusts
around 50 mph may also occur.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bozeman, Dillon, Townsend, Boulder, Sheridan, Virginia City, Henrys
Lake, Belgrade, Three Forks, Manhattan, Whitehall, Ennis, Twin
Bridges, Lima, Jackson, Pony, Monida, Wisdom, Alder and Silver Star.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near area lakes, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4477 11313 4487 11346 4575 11392 4594 11351
      4576 11339 4588 11310 4563 11270 4575 11220
      4630 11257 4657 11165 4677 11150 4620 11106
      4619 11078 4505 11115 4449 11110 4475 11139
      4454 11148 4457 11229 4436 11285
TIME...MOT...LOC 2034Z 257DEG 22KT 4686 11145 4508 11349

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HART
Local storm report, Aug 8, 1:45 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
245 PM MDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     9 ENE WINSTON           46.52N 111.49W
08/08/2021  E50 MPH          BROADWATER         MT   TRAINED SPOTTER

            ESTIMATED WIND GUSTS NEAR 50 MPH.

&&

BRUSDA
Special weather statement, Aug 8, 1:46 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
246 PM MDT Sun Aug 8 2021

MTZ012-048-050-054-082145-
Cascade MT-Southern Rocky Mountain Front MT-Judith Basin MT-
Meagher MT-
246 PM MDT Sun Aug 8 2021

...Lightning strikes along with potential heavy rainfall and strong
wind gusts will impact portions of Meagher, Judith Basin, and
Cascade Counties through 345 PM MDT...

At 241 PM MDT, Doppler radar was tracking areas of thunderstorms
throughout the area, generally moving east and northeast. Lightning
strikes, locally strong wind gusts to around 50 mph, and heavy
rainfall will all be possible.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Great Falls, White Sulphur Springs, Cascade, Stanford, Belt, Fort
Shaw, Black Eagle, Geyser, Fort Shaw, Neihart, Fort Logan On The
Smith River, Eden, Sapphire Village, Fort Logan, Stockett, First
Peoples Buffalo Jump State Park, Ulm, Checkerboard, Simms and
Raynesford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4672 11014 4671 11027 4618 11029 4620 11106
      4628 11113 4640 11106 4644 11125 4681 11151
      4691 11163 4692 11177 4713 11179 4750 11205
      4750 11193 4761 11185 4761 11167 4769 11167
      4769 11104 4759 11105 4744 11076 4741 11021
TIME...MOT...LOC 2041Z 229DEG 37KT 4768 11142 4656 11136

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HART
Local storm report, Aug 8, 1:47 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     5 NE TOWNSEND           46.38N 111.45W
08/08/2021                   BROADWATER         MT   LAW ENFORCEMENT

            REPORT FROM BROADWATER SHERIFF OF MINOR TREE
            DAMAGE IN BROADWATER COUNTY.

&&

BRUSDA

The radar

The Great Falls radar (KTFX), 226 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

2 high wind, 2 thunderstorm wind. Local standard time, as filed.

High Wind, Gallatin

When
August 8, 2:14 PM MST
Where
Gallatin forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

Measured by kmtthree22. Max sustained wind of 58mph with peak gust of 67 mph. Temp dropped from 92 to 65 in about 15 min. This wind occurred prior to the arrival of thunderstorms.

High Wind, Gallatin

When
August 8, 2:29 PM MST
Where
Gallatin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

Reported by ambient weather network.

Thunderstorm Wind, Madison

When
August 8, 3:20 PM MST
Where
Madison County, 0.69 mi S of Mc Allister
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.440, -111.730

Trained spotter reports wind gust of 59 mph. Location estimated.

Thunderstorm Wind, Beaverhead

When
August 8, 4:00 PM MST
Where
Beaverhead County, 2.13 mi SSW of Argenta
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.250, -112.880

Mesonet station MTM14.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968718, 968719, 968527, 968528.